South Dakota, 2007Hail and Heavy Rain in South Dakota, May 5, 2007
May 5, 2007 · NWS UNR · 13 events in 6 counties and zones
A slow moving upper level storm system brought severe thunderstorms to southwestern and south central South Dakota. The storms produced hail to golf ball size from Shannon County to Tripp County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level storm system brought severe thunderstorms to southwestern and south central South Dakota. The storms produced hail to golf ball size from Shannon County to Tripp County. Heavy rain across parts of the area also caused creeks and rivers to rise. Some culverts were washed out and several gravel roads across the area were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 5, 9:30 AM MST, 30 minutes earlier.
Area forecast discussion, May 5, 9:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL
WEATHER SERVICE RAPID CITY SD
1030 AM MDT SAT MAY 5 2007
...MODERATE RISK FOR SEVERE STORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA
THIS AFTERNOON AND EVENING...
.DISCUSSION...STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION
TODAY INTO SUNDAY...BRINGING SIGNIFICANT AMOUNTS OF RAINFALL TO MOST
OF THE AREA. THERE IS ALSO A GOOD RISK FOR SEVERE STORMS EAST OF THE
BLACK HILLS...ESPECIALLY TOWARD CENTRAL SD...THIS AFTERNOON AND
EVENING. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED WITH SEVERE
STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL
SD. STRONG WINDS WILL DEVELOP AS WELL ACROSS A GOOD PORTION OF THE
AREA.
CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN CO...WITH
WARM FRONT EXTENDING NORTHEASTWARD ACROSS WESTERN NEB AND INTO
CENTRAL SD. BANDS OF RAIN AND IMBEDDED THUNDERSTORMS ARE MOVING
NORTHWARD ACROSS NEBRASKA...AND WESTERN SOUTH DAKOTA. THIS WILL
BRING WIDESPREAD PCPN TO THE ENTIRE CWA TODAY. AS THESE BANDS TO
PIVOT NORTHWESTWARD ACROSS NORTHERN AND WESTERN PARTS OF THE CWA
THIS AFTERNOON. WILL SEE SOME BREAKS IN CLOUD COVER AND SHOWER
ACTIVITY TO THE SOUTH AND EAST BY THE AFTERNOON. THIS WILL ALLOW FOR
SURFACE HEATING AND EVENTUALLY MORE THUNDERSTORM ACTIVITY LATER THIS
AFTERNOON AND EVENING AS NEXT WAVE PUSHES NORTH ACCOMPANIED BY
STRONG LOW AND MID LEVEL SOUTHERLY JET. SURFACE LOW WILL MOVE SLOWLY
NORTHEAST ACROSS NORTHEAST CO AND WESTERN NEB TODAY...REACHING NORTH
CENTRAL NEB AREA BY EVENING. FOCUS FOR SEVERE STORMS SHOULD MAINLY
BE EAST OF A LINE FROM PHILIP TO MARTIN LATER THIS AFTERNOON AND
EVENING...BUT WILL ULTIMATELY DEPEND ON TRACK OF LOW...WHICH IS
STILL SOMEWHAT UNCERTAIN AT THE MOMENT. SOUTH CENTRAL SD AND POINTS
TO THE SOUTH WILL BE UNDER THE GUN FOR DANGEROUS STORMS WITH
TORNADOES POSSIBLE AS STRONG LOW LEVEL SHEAR WILL BE IN
PLACE...ALONG WITH LOW LCL HEIGHTS. WINDS WILL PICK UP ACROSS
WESTERN PARTS OF THE CWA THIS AFTERNOON...WITH STRONGEST WINDS
ACROSS NORTHEAST WY...WHERE GUSTS TO 50 MPH ARE POSSIBLE BY LATE
TODAY.
RAIN AND SHOWER ACTIVITY WILL CONTINUE FARTHER WEST TONIGHT...
ESPECIALLY DURING THE EVENING HOURS. DRY SLOT IS SET TO PUSH NORTH
INTO THE AREA LATER TONIGHT AS UPPER LOW TRACKS ACROSS WESTERN NEB
AND THE BLACK HILLS AREA. EXACT TRACK AND SPEED OF THIS LOW IS STILL
UNCERTAIN...LIKE THE SURFACE LOW...BUT LOOKS LIKE NORTHEASTERN
WYOMING AND THE NORTHERN HILLS WILL HAVE THE BEST CHANCES FOR THE
MORE SIGNIFICANT RAIN OVERNIGHT...WITH SOME SNOW POSSIBLY MIXING IN
LATE TONIGHT ACROSS THE HIGHER ELEVATIONS.
AS UPPER LOW AND SURFACE LOW PUSH NORTH OF THE AREA ON SUNDAY...
WIDESPREAD PCPN WILL COME TO AN END AT MOST LOCATIONS. WILL STILL
SEE CHANCES FOR SHOWERS...WITH SOME STORMS POSSIBLE ACROSS THE
EASTERN CWA INTO SUNDAY NIGHT. LOOKS LIKE THREAT FOR STRONG TO
SEVERE STORMS WILL BE JUST EAST OF OUR AREA AS INSTABILITY SHIFTS
EAST. HIGHS SUNDAY WILL MAINLY BE IN THE 50S AND LOWER 60S. WITH
UPPER LOW AND TROF IN THE VICINITY ON MONDAY...WILL KEEP LOW CHANCE
POPS IN FORECAST...WITH BEST CHANCES OVER THE BLACK HILLS AREA.
TEMPS SHOULD BE A BIT WARMER MONDAY WITH SOME SUNSHINE
EXPECTED.
EXTENDED...UPPER LEVEL TROUGH SHIFTS EAST ON TUESDAY AS A FLAT RIDGE
BUILDS INTO THE AREA FOR MID WEEK. MAINLY DRY CONDITIONS WILL
PREVAIL WITH ONLY A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM EACH
DAY OVER SOME PORTION OF THE FORECAST AREA. TEMPERATURES WILL REMAIN
ABOVE AVERAGE THROUGH THE EXTENDED.
&&
.AVIATION...VFR CONDITIONS WILL DETERIORATE TO MAINLY MVFR
CONDITIONS WITH AREAS OF IFR CONDITIONS AS A POTENT WEATHER SYSTEM
BRINGS ABUNDANT RAIN TO THE AREA. AREAS OF IFR CEILINGS AND
VISIBILITIES REDUCED BY RAIN WILL BE FOUND ACROSS THE HIGHER TERRAIN
OF NORTHEAST WYOMING AND THE BLACK HILLS...WHILE RAIN SHOWERS AND
THUNDERSTORMS WILL BE FOUND ACROSS THE SOUTH DAKOTA PLAINS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 5, 5:25 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
625 AM MDT SAT MAY 5 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
625 AM MDT (725 AM CDT) SAT MAY 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS THE REST OF WESTERN SOUTH
DAKOTA DURING THE AFTERNOON AND EARLY EVENING...EAST OF A LINE FROM
LEMMON TO PINE RIDGE. THE THREATS WITH ANY SEVERE THUNDERSTORMS WILL
BE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO
POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA.
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION TODAY. ONE
DISTURBANCE WILL PASS ACROSS THE AREA THIS MORNING...BRINGING A BAND
OF RAIN AND EMBEDDED THUNDERSTORMS.
ANOTHER DISTURBANCE WILL APPROACH THE AREA THIS AFTERNOON AND
EVENING. SOME CLEARING IS EXPECTED BY EARLY AFTERNOON FOR AREAS EAST
OF THE BLACK HILLS. THIS WILL ALLOW THE ATMOSPHERE TO BECOME
UNSTABLE ACROSS THIS AREA. SURFACE LOW PRESSURE WILL MOVE FROM
EASTERN COLORADO THIS MORNING TO NORTH CENTRAL NEBRASKA BY EARLY
EVENING. A WARM FRONT WILL EXTEND NORTHEASTWARD ACROSS CENTRAL
SOUTH DAKOTA. THIS FRONT AND APPROACHING DISTURBANCE WILL PROVIDE
THE TRIGGER FOR FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN SOUTH
DAKOTA PLAINS...ESPECIALLY EAST OF A LINE FROM PHILIP TO MARTIN.
STRONG LOW LEVEL SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT.
WITH THE SURFACE LOW EXPECTED TO BE NEAR SOUTH CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING...CONDITIONS WILL ALSO BE FAVORABLE
FOR ISOLATED TORNADOES TO DEVELOP...ESPECIALLY ACROSS MELLETTE...
TODD...AND TRIPP COUNTIES.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA EXPECTED TO RECEIVE AN INCH OR
MORE OF RAINFALL THROUGH TONIGHT. STRONG NORTHWESTERLY WINDS WILL
DEVELOP ACROSS NORTHEAST WYOMING BY THIS AFTERNOON AND CONTINUE INTO
TONIGHT...WITH WIND GUSTS TO 50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE UPPER LEVEL STORM SYSTEM WILL REMAIN OVER THE REGION SUNDAY...
BEFORE BEGINNING TO EXIT THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY.
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY FOR AREAS EAST OF
THE BLACK HILLS. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME. GUSTY NORTH TO NORTHWEST WINDS CAN BE EXPECTED ACROSS
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA ON SUNDAY.
SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK ACROSS PARTS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS SOUTH CENTRAL SOUTH DAKOTA.
Heavy Rain, Jackson
- When
- May 5, 10:00 AM MST to 4:00 PM MST
- Where
- Jackson County, 8 mi SE of Potato Creek
- Reported by
- Trained Spotter
- Coordinates
- 43.448, -101.887
About 3 inches of rain fell during the afternoon. Stock dams filled and water ran over the tops. Minor flooding of some roads was reported.
Heavy Rain, Jackson
- When
- May 5, 10:00 AM MST to 4:00 PM MST
- Where
- Jackson County, 3 mi NE of Interior to 8 mi SE of Interior
- Property damage
- $67,000
- Reported by
- COOP Observer
- Coordinates
- 43.751, -101.938
Almost four inches of rain (3.95) fell in six hours. Water briefly covered highway 44 south of the White River when a culvert plugged up with debris.
Heavy Rain, Pennington
- When
- May 5, 10:00 AM MST to 4:00 PM MST
- Where
- Pennington County, 8 mi S of Wall to 18 mi SSE of Wall
- Reported by
- Trained Spotter
- Coordinates
- 43.884, -102.230
Two to four inches of rain fell near the Badlands National Park in far southeastern Pennington County.
Hail, Oglala Lakota
- When
- May 5, 10:05 AM MST to 10:09 AM MST
- Where
- Oglala Lakota County, 7 mi SW of Batesland
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.028, -102.228
Hail, Bennett
- When
- May 5, 10:35 AM MST to 10:40 AM MST
- Where
- Bennett County, Allen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.280, -101.930
Hail, Jackson
- When
- May 5, 10:40 AM MST to 10:56 AM MST
- Where
- Jackson County, 8 mi SE of Potato Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.448, -101.887
Heavy Rain, Haakon
- When
- May 5, 11:00 AM MST to 5:00 PM MST
- Where
- Haakon County, 12 mi W of Philip
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -101.911
Heavy rain fell across southwestern Haakon County and caused minor flooding of a secondary road. Normally dry creeks ran near bankfull for a brief time.
Hail, Bennett
- When
- May 5, 11:25 AM MST
- Where
- Bennett County, Swett
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -101.950
Hail, Jackson
- When
- May 5, 12:15 PM MST
- Where
- Jackson County, 3 mi SSE of Interior
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.680, -101.957
Hail, Jackson
- When
- May 5, 12:50 PM MST
- Where
- Jackson County, 4 mi SW of Cottonwood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.929, -101.977
Hail, Haakon
- When
- May 5, 1:00 PM MST
- Where
- Haakon County, 10 mi W of Philip
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.030, -101.871
Hail, Haakon
- When
- May 5, 1:35 PM MST
- Where
- Haakon County, 17 mi NW of Philip
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.204, -101.912
Hail, Todd
- When
- May 5, 4:10 PM CST
- Where
- Todd County, 11 mi SW of St Francis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.018, -101.074
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, May 5, 20071 injured · $849,000 · EF3 · 91 events
- Tornadoes and Hail in Oklahoma, May 5, 20072 injured · $6.1 million · EF3 · 27 events
- Tornadoes and Hail in Kansas, May 5 to 6, 20071 death · 5 injured · $2,000 · EF2 · 26 events
- Tornadoes and Flash Flooding in Nebraska, May 5 to 6, 20073 injured · $1.9 million · EF2 · 55 events
- Tornadoes and Flash Flooding in Iowa, May 5 to 6, 2007$19 million · EF2 · 21 events
- Tornado and Hail in Kansas, May 5, 200711 injured · $460,000 · EF2 · 5 events
- Tornadoes and Flooding in Kansas, May 5, 2007$110,000 · EF2 · 107 events
- Flash Flooding and Flooding in Missouri, May 5 to 20, 2007$13 million · 1.75 in hail · 78 events
- Flash Flooding and Flooding in Kansas, May 5 to 12, 2007$42 million · 11 events
- Rip Current in North Carolina, May 5, 20071 death · 1 event
- Flash Flooding in South Dakota, May 5 to 6, 2007$5.0 million · 8 events
- Wildfire in Minnesota, May 5 to 19, 2007$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33990, 33992, 33993, 21654, 21655, 21656, 33991, 21657, 21660, 21662, 21665, 21663, 21682.